Alert archive / Missouri / Flash Flood Watches in 2007

Flash Flood Watch 7, NWS Kansas City, MO

August 2, 20075 counties in Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this flash flood watch at Aug 2, 2007, 1:21 AM CDT for 5 counties in Missouri; Doniphan County, Kansas. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Aug 2, 2007, 1:21 AM CDT (06:21 UTC)
Expired
Aug 2, 2007, 6:46 PM CDT
In force
17 hr
Issued by
NWS Kansas City, MO
Flood severity
None

Counties Doniphan County, KS, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Holt County, MO, Nodaway County, MO

The radar

The Pleasant Hill radar (KEAX), 154 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KEAX 020621
FFAEAX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
121 AM CDT THU AUG 2 2007

KSZ102-MOZ001-002-011-012-020-021430-
/O.NEW.KEAX.FF.A.0007.070802T0621Z-070803T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DONIPHAN-ATCHISON MO-NODAWAY-HOLT-ANDREW-BUCHANAN-
INCLUDING THE CITIES OF...TROY...TARKIO...ROCKPORT...MARYVILLE...
MOUND CITY...OREGON...SAVANNAH...ST. JOSEPH
121 AM CDT THU AUG 2 2007

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KANSAS AND 
  NORTHWEST MISSOURI...INCLUDING THE FOLLOWING AREAS...IN 
  NORTHEAST KANSAS...DONIPHAN. IN NORTHWEST MISSOURI...ANDREW...
  ATCHISON MO...BUCHANAN...HOLT AND NODAWAY.

* THROUGH THIS EVENING.

* A SLOW MOVING DISTURBANCE OVER NORTHWEST MISSOURI WILL BE THE FOCUS
  FOR SLOW MOVING SHOWERS AND THUNDERSTORMS FROM EARLY THIS MORNING
  THROUGH THE REMAINDER OF TODAY. ATMOSPHERIC CONDITIONS SUPPORT
  TORRENTIAL RAINFALL WITH ANY SHOWERS AND THUNDERSTORMS THAT DEVELOP...
  WITH HOURLY RAINFALL RATES OF TWO INCHES PER HOUR POSSIBLE.
  ALTHOUGH NOT ALL AREAS WILL SEE THIS TYPE OF RAINFALL...ISOLATED
  AMOUNTS OF 3 TO 5 INCHES MAY BE POSSIBLE...AFFECTING COMMUNITIES IN
  AND AROUND ROCKPORT...MARYVILLE...MOUND CITY...SAVANNAH...AND
  POSSIBLY AS FAR SOUTH AS TROY AND ST. JOSEPH.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR HEAVY
RAIN ACROSS THE WATCH AREA...WHICH MAY LEAD TO FLASH FLOODING. IF YOU
ARE IN THE WATCH AREA...CHECK YOUR PREPAREDNESS
REQUIREMENTS...ESPECIALLY IF YOU HAVE INTERESTS ALONG AREA RIVERS.
KEEP INFORMED...AND BE READY FOR ACTION IF FLOODING IS OBSERVED OR IF
A FLASH FLOOD WARNING IS ISSUED.

$$

BOOKBINDER
2 follow-up statements
000 
WGUS63 KEAX 022009
FFAEAX

FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
309 PM CDT THU AUG 2 2007

KSZ102-MOZ001-002-011-012-020-030000-
/O.CON.KEAX.FF.A.0007.000000T0000Z-070803T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DONIPHAN-ATCHISON MO-NODAWAY-HOLT-ANDREW-BUCHANAN-
INCLUDING THE CITIES OF...TROY...TARKIO...ROCKPORT...MARYVILLE...
MOUND CITY...OREGON...SAVANNAH...ST. JOSEPH
309 PM CDT THU AUG 2 2007

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST KANSAS AND NORTHWEST MISSOURI...
  INCLUDING THE FOLLOWING AREAS...IN NORTHEAST KANSAS...
  DONIPHAN. IN NORTHWEST MISSOURI...ANDREW...ATCHISON MO...
  BUCHANAN...HOLT AND NODAWAY.

* UNTIL 7 PM CDT THIS EVENING

* A WEAK FRONTAL BOUNDARY ALONG THE MISSOURI IOWA BORDER WILL BE THE
  FOCUS FOR SLOW MOVING SHOWERS AND THUNDERSTORMS FOR THE REST OF THE
  AFTERNOON AND EARLY EVENING HOURS TODAY. ATMOSPHERIC CONDITIONS
  SUPPORT TORRENTIAL RAINFALL WITH ANY SHOWERS AND THUNDERSTORMS THAT
  DEVELOP...WITH HOURLY RAINFALL RATES OF TWO INCHES PER HOUR POSSIBLE.
  ALTHOUGH NOT ALL AREAS WILL SEE THIS TYPE OF RAINFALL...ISOLATED
  AMOUNTS OF 3 TO 5 INCHES MAY BE POSSIBLE...AFFECTING COMMUNITIES IN
  AND AROUND ROCKPORT... MARYVILLE...MOUND CITY...SAVANNAH...AND
  POSSIBLY AS FAR SOUTH AS TROY AND ST. JOSEPH.


A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR HEAVY
RAIN ACROSS THE WATCH AREA...WHICH MAY LEAD TO FLASH FLOODING. IF
YOU ARE IN THE WATCH AREA...CHECK YOUR PREPAREDNESS
REQUIREMENTS...ESPECIALLY IF YOU HAVE INTERESTS ALONG AREA
RIVERS. KEEP INFORMED...AND BE READY FOR ACTION IF FLOODING IS
OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED.

$$

CUTTER
000 
WGUS63 KEAX 022346
FFAEAX

FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
646 PM CDT THU AUG 2 2007



KSZ102-MOZ001-002-011-012-020-030100-
/O.CAN.KEAX.FF.A.0007.000000T0000Z-070803T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DONIPHAN-ATCHISON MO-NODAWAY-HOLT-ANDREW-BUCHANAN-
INCLUDING THE CITIES OF...TROY...TARKIO...ROCKPORT...MARYVILLE...
MOUND CITY...OREGON...SAVANNAH...ST. JOSEPH
646 PM CDT THU AUG 2 2007

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KANSAS AND
NORTHWEST MISSOURI HAS BEEN CANCELLED. WHILE SCATTERED SHOWERS AND
THUNDERSTORMS WILL PERSIST ACROSS FAR NORTHWEST MISSOURI AND EXTREME
NORTHEAST KANSAS THROUGH THE EVENING HOURS...COVERAGE IS LIMITED
ENOUGH THAT FLASH FLOODING IS NOT CONSIDERED A THREAT ANYMORE.

$$

CUTTER

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at Aug 2, 12:30 AM CDT, 51 minutes earlier.

Area forecast discussion, Aug 2, 12:30 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1230 AM CDT THU AUG 2 2007

...UPDATED AVIATION...

.DISCUSSION...

SCATTERED THUNDERSTORMS ARE BEGINNING TO POP UP ACROSS THE FAR
NORTHEAST CORNER OF KANSAS AND NORTHWEST CORNER OF MISSOURI THIS
EVENING. SATELLITE AND SURFACE OBSERVATIONS WOULD INDICATE THAT THE
STORMS ARE DEVELOPING DUE TO THE INTERACTION OF THE MOISTURE
AXIS...WHICH IS LAID OVER INTO NORTHWEST MISSOURI...AND THE DECAYING
MCV THAT HAS BEEN PARKED OVER SOUTHEAST NEBRASKA TODAY. BUMPED POP
FOR THE EVENING HOURS IN THE CHANCE CATEGORY AND CHARACTERIZED THEM
AS SCATTERED. INDIVIDUAL STORMS DO NOT LOOK TO LAST LONG...BUT THEY
SHOULD BE EFFICIENT RAIN MAKERS LEADING TO BRIEF HEAVY RAINFALL.

CUTTER

&&

.PREVIOUS DISCUSSION...

/300 PM CDT WED AUG 1 2007/
MCV IN NWRN MO CONTINUES TO DISSIPATE WITH ONLY A FEW LIGHT SHOWERS
IN THE EXTREME NWRN CORNER. MAIN CONCERN IS THE THREAT OF SHOWERS
AND THUNDERSTORMS LATE TONIGHT THROUGH FRIDAY AS A WEAK FRONT
SETTLES SOUTH INTO MISSOURI. MODELS SUGGEST A DEEP MOISTURE PROFILE
FROM SFC TO H5 WITH PRECIPITABLE WATER VALUES ALONG THE BOUNDARY
FROM 1.75 TO 2 INCHES. WEAK CONVERGENCE ALONG THE BOUNDARY IN A
CAPLESS ENVIRONMENT WILL PROVIDE A GOOD THREAT OF SHOWERS AND
THUNDERSTORMS. UPPER AIR SUPPORT APPEARS WEAK WITH WEAK SHEAR. SVR
THREAT APPEARS LOW AT THIS TIME...BUT CANNOT RULE OUT AN ISOLATED
SVR DURING THE AFTERNOON AND EVENING HOURS ON THURSDAY...DURING A
PERIOD WHEN CAPE VALUES REACH FROM 1500-2500 J/KG.

HAVE NO CONFIDENCE IN AN UPPER AIR FEATURE THROUGH FRIDAY AS MODELS
ARE RANDOMLY GENERATING SEVERAL MCVS. CONSIDERING THE PAST
WEEK...BELIEVE MCVS WILL BE GENERATED...BUT TIMING AND PLACEMENT IS
DIFFICULT TO DETERMINE AT BEST. IT IS POSSIBLE THAT AN MCV MAY
PROVIDE FOR MORE OF A SIGNIFICANT THREAT OF CONVECTION THAN
INDICATED WITH LOCALLY HEAVY RAINFALL POSSIBLE ON THURSDAY.

HAVE GENERALLY DECREASED THE THREAT OF PRECIPITATION THURSDAY NIGHT
THROUGH FRIDAY NIGHT AS THE FRONT BECOMES RATHER DIFFUSE. ONCE
AGAIN...ANY MCV MAY SIGNIFICANTLY CHANGE THE FCST.

DB

EXTENDED...

DECENT CONTINUITY WITHIN THE ENSEMBLE SUITES THROUGH THE WEEKEND
AND INTO THE BEGINNING OF THE WEEK IN SHIFTING THE WESTERN US RIDGE
ACROSS THE SOUTHERN PLAINS AND INTO THE SOUTHEASTERN STATES. THIS
WILL GENERALLY RESULT IN A WARMING TREND THROUGH THE WEEKEND AND AS
H85 TEMPS GRADUALLY CLIMB TO 22-24C AND LLVL WINDS VEER TO MORE OF A
SOUTHWESTERLY COMPONENT.

RAIN CHANCES APPEAR FAIRLY MINIMAL THROUGH THE EXTENDED PERIODS.
INTRODUCED SLIGHT CHC TO CHC POPS SATURDAY MAINLY ACROSS THE
NORTHERN COUNTIES AS A MINOR RIPPLE TRAVERSES THE UPPER MIDWEST.
SREF OUTPUT APPEARS MORE AGGRESSIVE AND HAVE THUS KEPT HIGHEST POPS
CLOSER TO THE IOWA/MO BORDER. OTHERWISE...WITH A STRONGER CAPPING
INVERSION SETTLING ACROSS THE AREA INTO THE BEGINNING OF THE WEEK AS
SOUTHWESTERLY WIND COMPONENT OVERSPREADS THE AREA...RAIN CHANCES
WILL LIKELY REMAIN LIMITED. THEREFORE...HAVE KEPT ONLY MINIMAL RAIN
CHANCES IN THE LATER PERIODS FOR ISO CONVECTION THAT MAY BREAK THE
CAP. HOWEVER...PINPOINTING A SPECIFIC DAY AND LOCATION IS NOT
PRUDENT ATTM.

DEROCHE

&&

.AVIATION...

MVFR VSBYS DUE TO HAZE BECOMING MORE PREVALENT AT OR AROUND
TERMINAL SITES. WATCHING SHRA ACTIVITY RAPIDLY DEVELOPING NORTH OF
KSTJ...AND MOVING SOUTH NEAR 20 KT. HAVE INTRODUCED SOME VCSH DURING
THE OVERNIGHT HOURS AT KSTJ...BUT HAVE HELD OFF ON ANY MENTION
FURTHER SOUTH. MAY NEED TO INTRODUCE SHRA FOR KMCI PRIOR TO 12Z IF
THIS ACTIVITY HOLDS TOGETHER. OTHERWISE...UNSTABLE CONDITIONS
EXPECTED THURS AFTERNOON ALONG AND AHEAD OF WEAK FRONTAL BOUNDARY.
MOST CONFIDENT IN TSTM DEVELOPMENT FURTHER NORTH...AND HAVE ONLY
MENTIONED PROB30 AT THE KANSAS CITY TERMINAL SITES FOR THE TIME
BEING.

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.
Hazardous weather outlook, Aug 1, 1:00 PM CDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT WED AUG 1 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY.

A WEAK FRONTAL SYSTEM WILL PUSH INTO NORTHERN MISSOURI DURING THE
DAY THURSDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS...PRIMARILY ALONG AND NORTH OF HIGHWAY
36. SEVERE WEATHER IS NOT EXPECTED.

A THUNDERSTORM COMPLEX COULD ALSO PUSH ACROSS NORTHERN MISSOURI
FRIDAY OR FRIDAY NIGHT...BUT THIS SCENARIO REMAINS FAR MORE
UNCERTAIN.

HEAVY RAINFALL WILL BE THE PRIMARY THREAT WITH ANY THUNDERSTORM
ACTIVITY DURING THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:26 AM CDTAreal Flood AdvisoryEAXAndrew, Holt, Nodaway3 hr

Nearby

Flash Flood Watches in Missouri, 2007Flash Flood Watches in Kansas, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.